- Steven Reinberg
- Posted June 11, 2019
Study Refutes Notion That People on Warfarin Shouldn't Eat Leafy Greens
Spinach-loving seniors, rejoice. A new study suggests that -- despite doctor warnings to the contrary -- you can eat leafy greens rich in vitamin K if you are taking the blood thinner warfarin.
In fact, "I think all warfarin-treated patients would benefit from increasing their daily vitamin K intake," said lead author Guylaine Ferland. She's a professor of nutrition at University of Montreal in Canada.
The results of the study were scheduled to be presented Tuesday at the annual meeting of the American Society for Nutrition, in Baltimore.
Vitamin K aids clotting, so patients on the anti-clotting drug (or "anticoagulant") warfarin are often warned by their physicians to limit the amount of foods rich in the nutrient. These foods include green vegetables such as spinach, kale, broccoli, cabbage, Brussels sprouts and many others.
However, Ferland's team wanted to test the long-held notion that vitamin K really does pose a problem for these patients.
The study involved 46 patients, aged 32 to 85, all of whom had trouble maintaining their anticoagulation levels.
Half attended regular dietary counseling and cooking lessons. The other half went to counseling and cooking classes, but instructors in these classes promoted adding more green vegetables, as well as oils with vitamin K, to the diet.
To their surprise, six months later, 50% of people who'd added more vitamin K to their diets were maintaining stable anticoagulation levels, compared to only 20% of those who did not add more of the vitamin.
These results suggest that taking in more vitamin K, not less, might benefit patients on warfarin (Coumadin).
Based on the new findings, Ferland now recommends a minimum of 90 micrograms of vitamin K per day for women and 120 micrograms per day for men.
"Our hope is that health care professionals will stop advising warfarin-treated patients to avoid green vegetables," she said in a meeting news release.
"That said, given the direct interaction between dietary vitamin K and the action of the drug, it is important that (higher) daily vitamin K intakes be as consistent as possible," Ferland said.
One heart specialist was encouraged by the new findings.
"The accepted teachings to patients taking warfarin is to avoid vitamin K at all costs, to prevent any inhibition of warfarin by vitamin K," said Dr. Marcin Kowalski, who directs cardiac electrophysiology at Staten Island University Hospital in New York City. "But this study showed that a reasonable and balanced diet involving vitamin K actually brings better outcomes."
Still, he agreed with Ferland that consistency is key, to avoid upsetting warfarin efficiency.
"Educating patients as to why is it important to maintain constant vitamin K intake helps them obtain appropriate warfarin levels," Kowalski said.
Dr. Satjit Bhusri, a cardiologist at New York City's Lenox Hill Hospital, wasn't as enthusiastic about the findings, however.
First of all, he said, "we now have many new anticoagulant medications to give patients that do not interact with vitamin K and do not need frequent blood work." So this means that "the use of warfarin therapy is becoming very limited," Bhusri said.
But for those who do take warfarin, the best approach is to gauge the patient's dietary intake and try to adjust warfarin dosages accordingly, he believes.
Because this study was presented at a medical meeting, its findings should be considered preliminary until published in a peer-reviewed journal.
For more on warfarin, visit the American Heart Association.
SOURCES: Marcin Kowalski, M.D., director, cardiac electrophysiology, and associate director, Cardiology Fellowship Program, Staten Island University Hospital, New York City; Satjit Bhusri, M.D., cardiologist,Lenox Hill Hospital, New York City; American Society for Nutrition, news release, June 11, 2019
Health News is provided as a service to Medicine Shoppe Pharmacy site users by HealthDay. Medicine Shoppe Pharmacy nor its employees, agents, or contractors, review, control, or take responsibility for the content of these articles. Please seek medical advice directly from your pharmacist or physician.
Copyright © 2022 HealthDay All Rights Reserved.